Nebraska, 2007

Hail and Damaging Wind in Nebraska, August 4, 2007

August 4, 2007 · NWS LBF · 2 events in 2 counties and zones

Isolated severe thunderstorms formed and moved over portions of Loup and Custer Counties in north central Nebraska. Quarter size hail and wind gusts near 60 mph were reported with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated severe thunderstorms formed and moved over portions of Loup and Custer Counties in north central Nebraska. Quarter size hail and wind gusts near 60 mph were reported with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 4, 1:46 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 4, 1:46 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
246 PM CDT SAT AUG 4 2007

.DISCUSSION...
DEEP TROPICAL MOISTURE CONTINUES ACROSS THE FCST AREA THIS AFTN.
BOTH THE NAM AND THE GFS SHOW DEEP MOISTURE REMAINING ACROSS THE
FCST AREA FOR MOST OF THE NEXT 7 DAYS AS A BROAD H5 UPPER LEVEL
RIDGE SLOWLY MIGRATES EASTWARD TOWARD THE MISSISSIPPI VALLEY.
NEBRASKA WILL REMAIN ON THE NRN PERIPHERY OF THE RIDGE. STEERING
WINDS ALOFT WILL TRACK DISTURBANCES ACROSS THE AREA ALMOST DAILY.
WINDS ALOFT WILL ALSO BE QUITE STRONG SUPPORTING DEEP CONVECTION AND
TROPICAL MOISTURE WILL CIRCULATE AROUND THE RIDGE PROVIDING AMPLE
SUPPORT FOR HEAVY RAIN AT TIMES. THIS IS TYPICAL FOR AUGUST BUT THIS
YEAR THE RIDGE IS UNUSUALLY MOIST.

FOR TONIGHT...THE SURFACE FRONT FROM KIML E-NE THRU KBBW AND KONL
WILL ACT AS A FOCUS FOR ISOLD TO SCATTERED STRONG TO SEVERE STORMS.
HAIL AND WIND ARE THE MAIN THREAT WITH AN ISOLD TORNADO POSSIBLE.

ON SUNDAY THE FRONT LIFTS NORTH AGAIN TO NEAR THE SD BLACK HILLS WITH
MORE STORMS FIRING NORTH AND PERHAPS ACROSS SWRN NEB. THE OFFICIAL
FCST USES A BLEND OF THE NAM12 AND GFS WHICH HAVE PLACEMENT ISSUES
WITH CONVECTION. NEITHER MODEL HAS BEEN DISCOUNTED TOTALLY AS EVEN
ISOLD TSTMS HAVE THE CAPABILITY OF PRODUCING LOCALLY INTENSE
RAINFALL. THE NAM12 FAVORS THE BLACK HILLS AND NWRN NEB...THE GFS...
SWRN NEB.

LATE IN EACH DAY AND INTO MONDAY NIGHT...TUESDAY NIGHT AND
WEDNESDAY NIGHT. THE GFS SUGGESTS MORE CONVECTION WILL FIRE AS
DISTURBANCES MOVE OFF THE COLO FRONT RANGE. THE H5 RIDGE AND WINDS
ALOFT WILL STEER THE DISTURBANCES ACROSS NEB PRODUCING DAILY ROUNDS
OF TSTMS.

THURSDAY THROUGH SATURDAY...GENERALLY DRY BUT LATER FCSTS MAY HAVE
TO ADD TSTMS TO THE FCST...LATE IN THE DAY OR AT NIGHT.

THE TEMP FORECAST IS THE USUAL BLEND OF NAM12 2M TEMPS...GUIDANCE
AND HPC GUIDANCE. A SLIGHT DOWNWARD ADJUSTMENT WAS MADE AS GUIDANCE
HAS BEEN TOO WARM THIS SUMMER. HIGHS ARE GENERALLY EXPECTED IN THE
UPPER 80S TO LOWER 90S IN THE VERY MOIST ENVIRONMENT. THE NAM12 IS
SIGNALING MID TO UPPER 90S MONDAY.

&&

.AVIATION...
A FRONTAL BOUNDARY CURRENTLY SPLITS NEBRASKA FROM SW TO NE. VFR CIGS
AND NO CONVECTIVE ACTIVITY ARE EXPECTED NORTH OF THE FRONT WHERE
NORTHWEST WINDS ARE GENERALLY FOUND. TO THE SOUTH...CONVECTION WILL
BE THE DOMINATE IMPACT TO AVIATION. THIS AFTERNOON 21Z AND AFTER
CONVECTIVE ACTIVITY WILL BRING LOWER CIGS AND VISIBILITIES IN
THUNDERSTORMS. THIS WILL IMPACT THE ERN THIRD OF 098...ERN HLF OF
264 AND 274.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Aug 4, 2:49 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
349 PM CDT SAT AUG 4 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-052100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
349 PM CDT SAT AUG 4 2007 /249 PM MDT SAT AUG 4 2007/

...SEVERE WEATHER AND ISOLATED HEAVY RAINFALL LIKELY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

DEEP MOISTURE OVER THE AREA WILL INTERSECT A BOUNDARY ACROSS
PORTIONS OF SOUTHWESTERN AND NORTH CENTRAL NEBRASKA. THIS WILL
FUEL SEVERE THUNDERSTORM DEVELOPMENT OVER THE NEXT FEW HOURS. THE
BOUNDARY WILL BRING TO POTENTIAL FOR THUNDERSTORMS...TO AREAS SOUTH
OF A LINE FROM CHAPPELL TO SPRINGVIEW.

LARGE HAIL AND POSSIBLY DAMAGING THUNDERSTORM WINDS WILL ACCOMPANY
MANY OF THESE STORMS THIS AFTERNOON. THE MAIN HAZARD HOWEVER WILL
BE FROM INTENSE RAINFALL WHICH WILL OCCUR WITH ALL STORMS THIS
AFTERNOON AND CONTINUE INTO THE NIGHTTIME HOURS. VERY HEAVY RAINS
MAY CAUSE FLOODING ISSUES THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH FRIDAY. THUNDERSTORMS
WILL BE AFTERNOON OR OVERNIGHT...AND WILL CONTINUE TO BE FUELED
BY ABUNDANT MOISTURE. ISOLATED HEAVY RAINS WILL REMAIN POSSIBLE
THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

HIRSCH

The radar

The North Platte radar (KLNX), 78 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Loup

When
August 4, 4:40 PM CST
Where
Loup County, 7 mi WNW of Almeria
Measured
1 in hail
Reported by
Public
Coordinates
41.869, -99.645

Thunderstorm Wind, Custer

When
August 4, 6:27 PM CST
Where
Custer County, 5 mi SW of Anselmo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.569, -99.938

Pea sized hail accompanied the 60 mph wind gust associated with the thunderstorms.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51475, 51476.